Washington, 2021Wildfire in Washington, September 9 to 30, 2021
September 9 to 30, 2021 · NWS OTX · 2 events in 1 county or zone
Four wildfires, ignited between July 7th and 16th, burned over 120,000 acres of the Okanogan-Wenatchee National Forest and public land in Okanogan County. These included the Cedar Creek, Varden, Cub Creek 2, and Delancy fires.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Four wildfires, ignited between July 7th and 16th, burned over 120,000 acres of the Okanogan-Wenatchee National Forest and public land in Okanogan County. These included the Cedar Creek, Varden, Cub Creek 2, and Delancy fires. All fires were fueled by many days of red flag conditions. Increased humidity, cooler temperatures, and precipitation helped with slow containment.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 8, 9:20 PM PST, 2 hours 40 minutes earlier.
Area forecast discussion, Sep 8, 9:20 PM PST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1020 PM PDT Wed Sep 8 2021
.SYNOPSIS...
Breezy winds will subside this evening. A strong weather system
will move in on Friday bringing cooler temperatures, an increased
chance for showers over eastern Washington and North Idaho, along
with a few possible thunderstorms. A drying trend is forecast
over the weekend into early next week with seasonal temperatures.
&&
.DISCUSSION...
Tonight and Thursday: Weather feature moved through this morning
producing no rain for the region. Clouds have cleared except some
fair weather cumulus across the northern Cascades. Smoke and haze
continue to plague the region. Air quality for most of the region
remains in the moderate to unhealthy for sensitive groups. You
would have to be near Schneider Springs fire for very unhealthy
air quality. Haze and smoke will continue as we remain in this
broad southwest flow that will bring smoke from regional fires to
our area.
Winds have picked up this afternoon with gusts generally 15-25
mph. They will continue through about 5 to 7 pm and then decrease.
Winds will pick up a bit Thursday, but will be less than what is
seen today.
Temperatures will remain about 4 to 9 degrees above average. Min
temps will be in the upper 40s to 50s, with around 60s for the
Wenatchee Valley and LC Valley. Highs will be in the 80s.
Thursday Night through Friday Night: A trough will swing up into
the Inland Northwest beginning late Thursday night. The response
will be an increase in clouds and perhaps a chance of rain down
towards the Blue Mountains and Camas Prairie region. Then as we
progress through Friday rain will move into portions of eastern
WA and the ID Panhandle. Have increased chance of precipitation,
and have put rain likely into the Spokane/Coe area for the
afternoon, with better chances to the south. The EC wants to
bring the rain further west than the other models. This is
supported by the EC, GFS and Canadian ensembles. For now, have the
best chance of rain extending from Vantage to Coulee Dam to
Republic and eastward. This may need to be pushed even further
west as we become more confident in the next day. Precipitation
amounts across extreme eastern WA and north ID will vary from
about a quarter of an inch to a half of an inch. Also have mention
of thunderstorms from Fruitland east towards Spirit Lake and
southward for the afternoon and evening hours. If thunderstorms do
develop, they could produce very heavy rain in a short amount of
time. The main concern for this would be burn scars across
southeast WA and the ID Panhandle and possible flash flooding.
Otherwise the rain will be very beneficial for most areas. The
trough will start pushing out Saturday night, but showers and
thunderstorms will remain possible through the night, especially
for the ID Panhandle. Where it rains, expect improved air quality.
Have added some patchy fog for Saturday morning given the rain
amounts expected Friday/Fri night.
Saturday through Wednesday: The weather pattern will remain
progressive with a series of shortwave troughs of lower pressure
pushing across the Inland Northwest. None of these disturbances
look all that impactful. The P-wat plume ahead of our rain for
Friday will decrease substantially with the exiting trough on
Saturday. Less moisture heading into early next will result in
mainly just some slight chances for precipitation over the
mountains at times. I added patchy fog for the mountain valleys
of northeast Washington and in the Idaho Panhandle for Sunday
morning. With models trending wetter Friday night into Saturday
morning, I'm thinking that there will be enough residual boundary
layer moisture heading into Saturday night for some fog to form. I
added a second night of patchy fog in the Central Panhandle for
Sunday night into Monday morning where the greater rainfall
accumulations are expected through Saturday. Temperatures through
this period will hold steady near normal for early September. /SVH
&&
.AVIATION...
06Z TAFS: Expect VFR conditions for all TAF sites through the
period. The only weather of consequence will be more smoke and haze
from fires to the southwest and west of the TAF sites. We suspect
the smoke will be less expansive than what we saw today, yet the
near surface models are showing a small increase beginning in LWS
and PUW after midday and slowly expanding north to GEG-SFF-COE later
in the day. There is a small chance this could produce MVFR
visibilities, but the odds were not great enough to make that a
prevailing condition. Aside from the smoke we expect to see
increasing mid and high level clouds to stream in from the southwest
during the afternoon. fx
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 55 84 56 78 52 74 / 0 0 0 60 50 10
Coeur d'Alene 55 84 56 78 53 72 / 0 0 0 60 80 30
Pullman 51 82 53 74 48 71 / 0 0 10 80 70 10
Lewiston 62 90 65 80 58 79 / 0 0 20 80 70 10
Colville 48 85 47 81 47 75 / 0 0 0 30 40 20
Sandpoint 47 82 49 74 50 68 / 0 0 0 30 60 50
Kellogg 58 83 61 79 55 69 / 0 0 0 60 80 40
Moses Lake 52 86 54 76 50 78 / 0 0 0 30 10 0
Wenatchee 60 86 60 78 57 79 / 0 0 0 10 10 0
Omak 55 87 56 83 55 80 / 0 0 0 10 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Sep 8, 4:46 AM PST, 19 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
546 AM PDT Wed Sep 8 2021
IDZ003-004-026-027-WAZ031>033-091300-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
546 AM PDT Wed Sep 8 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Showers and possible thunderstorms on Friday afternoon into Friday
night may produce locally heavy rainfall. The heavy rain could
lead to localized debris flows in and near burn scars.
IDZ001-002-WAZ034>038-041>044-091300-
Northern Panhandle-Coeur d'Alene Area-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
546 AM PDT Wed Sep 8 2021
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
No hazardous weather is expected at this time.
Wildfire, Western Okanogan County
- When
- September 9, 12:00 AM PST to September 30, 11:59 PM PST
- Where
- Western Okanogan County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 48.549, -119.741 (the zone’s center; the record gives no point)
The Cedar Creek, Delancy, and Varden wildfires were ignited by lightning during passing widespread thunderstorms, from July 8 to 11th, near Mazama. There was minimal activity by the Delancy Fire, which grew to 225 acres. Varden Fire grew 700 acres before merging with, and from then on referred to as, Cedar Creek Fire. This pair of fires burned a total 56,572 acres of the Okanogan-Wenatchee National Forest with containment by the end of September. There was very steep and rocky terrain, which made fire fighting efforts difficult. There are no known injuries/fatalities or structures damaged. The cost of the firefighting resources required to contain the three fires was calculated at a total of $41,562,323.
Wildfire, Western Okanogan County
- When
- September 9, 12:00 AM PST to September 30, 11:59 PM PST
- Where
- Western Okanogan County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 48.549, -119.741 (the zone’s center; the record gives no point)
The Cub Creek 2 Wildfire was human caused, due to a spark from illegal activity, on July 16th. The fire was ignited five miles north of Mazama and grew to a total 70,186 acres before contained by the end of September. Several areas within the Cub Creek 2 Wildfire remained closed, after containment, due to public safety concerns such as tree hazards or increased probability of debris flows. There are no known injuries/fatalities or structures destroyed. The cost of the firefighting resources required to contain the fire was calculated at $27,788,529.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 9 to 10, 20214 deaths · 17 events
- Debris Flow and Flooding in California, September 9 to 10, 2021$31,000 · 56 kt wind · 9 events
- Tornado in Connecticut, September 9, 2021$40,000 · EF0 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, September 9, 20218 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 9, 20215 events
- Damaging Winds in Montana, September 9 to 10, 202155 kt wind · 5 events
- Damaging Winds in Connecticut, September 9, 2021$11,000 · 52 kt wind · 2 events
- Flash Flooding in North Carolina, September 9, 20212 events
- Hail in Puerto Rico, September 9, 2021$1,000 · 0.25 in hail · 2 events
- Flash Flooding in Virginia, September 9, 20212 events
- Damaging Wind and High Wind in Nevada, September 9, 202155 kt wind · 2 events
- Damaging Wind and Heavy Rain in California, September 9, 202150 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988690, 988691.